Crohn's Disease Forum » Your Story » Effects of doctors keeping me on Entocort wayy too long


09-15-2018, 03:28 PM   #1
janey27
 
janey27's Avatar
 
Join Date: Aug 2014
Location: Blaketown, Newfoundland and Labrador

My Support Groups:
Effects of doctors keeping me on Entocort wayy too long

Hi everyone. my name is Janette and I need to reach out to someone who may be experiencing what I am. I'll try not to take too long and to be as concise as possible. I was diagnosed with Crohn's in 1996. I have had 3 bowel resections since and at the present I am on humira. My problems are twofold. Firstly, 22 years ago my GP put me on fentanol patches when I complained of severe pain. They were too strong and he then put me on a massive amount of morphine for years. When I tried to talk to him about weaning, he would reassure me that I needed it and told me that I would have severe pain if I weaned. I tried myself but I did have the severe pain. During that time my Gi doc had me on Entocort 9mg for 22 years without a break. I was too drugged up to even question it. 3 years ago I went to a new doctor and she has helped me wean slowly off the morphine. I am at present down to my last 5% and hoping to be totally clean in 3 months max. My problem now is that my adrenals have become insufficient and I am very sick. Was on cortif along with 6mg entocort but weaned off the cortif and increased my entocort to 9 and felt ok/ Now I am extremely tired and have numbness and tingling in my hands and feet. Am so sick of being sick and I blame my former doctors...Please someone who has a similar experience with entocort chat with me I am at a bad place
09-16-2018, 12:01 AM   #2
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Tagging Maya142

Ds has adrenal insufficiency from steriods for too long
Do you have good endocrinologist?
They can help get you off entocort and on to Hydrocortisone
The Hydrocortisone is easier on the body
That can be used to slowly taper you off Hydrocortisone after a while as well
But can take a while on Hydrocortisone to wake up the adrenals

Good luck
__________________
DS - -Crohn's -Stelara -mtx
09-16-2018, 02:03 PM   #3
Maya142
Forum Monitor
 
Maya142's Avatar
First - congratulations on weaning off morphine!! My daughter is also tapering opioids and it is a brutal process. I will show her your post to give her some hope - right now, she feels like it's an impossible task.

Secondly, adrenal insufficiency is very dangerous. It can be fatal if you go into adrenal crisis. I would NOT taper of cortif (hydrocortisone) without supervision from your endocrinologist. Are you seeing an endocrinologist for the adrenal insufficiency? If not, you absolutely should be seeing one.

My daughter developed adrenal insufficiency after being on and off steroids for years. Many GIs will say Entocort does not cause AI. But I truly believe it led to my daughter's adrenal insufficiency. She was on and off Prednisone for 6 years, but she was on relatively low doses - usually under 15 mg. She did spend about 5-6 months per year on it though.

But she was on 9 mg of Entocort for about a year and half - it was after that that she developed adrenal insufficiency. I will add that there were a few months when she was about 10-15 mg of Pred AND Entocort.

My daughter's GI treated Entocort almost like it wasn't a "real" steroid - said she had never had a patient develop Cushing's or adrenal insufficiency on it.

But when we saw the endocrinologist, she said that 9 mg of Entocort is like 40 mg of Pred. Sure, less is absorbed systemically than Pred, but it is still a high dose. It still can cause all the side effects that Prednisone cause - low bone density, weight gain, diabetes and of course, adrenal insufficiency.

So we learned the hard way that Entocort is NOT as benign as GIs think it is.

Anyway, my daughter's adrenal glands were basically non-functional - her cortisol level was 1 and ACTH was undetectable. She had been complaining of symptoms like severe fatigue, nausea, headaches, diarrhea and when her endocrinologist saw her cortisol level, we were sent to the ER to make sure she was not going into an adrenal crisis. She was given IV hydrocortisone immediately.

After that, she stayed on hydrocortisone for 8-9 months. They would not let her stop it until her cortisol levels were within the normal range. She still takes stress doses of hydrocortisone because her cortisol levels are just above the lower limit of normal, and it's unlikely that her body can produce extra cortisol in the event of an illness, or severe pain etc.

We had to go to the ER several times when oral stress doses were not enough and she needed IV hydrocortisone.

Typically patients are kept on hydrocortisone and very slowly weaned off (think months to years, not weeks) as their adrenal glands become functional again.

The key to them becoming functional again is staying AWAY from steroids as much as possible - including Entocort. The more your body receives cortisone from an outside source (such as Entocort and Pred), the less likely it is that your adrenal glands will "wake up" and start producing cortisol on their own.

We have since then tried to minimize steroids as much as possible. We do short bursts for flares - usually just 5-6 days and only if it's absolutely necessary. It's a hard balance - on the one hand, you don't want the disease to cause damage (or diseases in her case, she has severe inflammatory arthritis) but you also don't want to become dependent on steroids again.

She has been able to wean of hydrocortisone but it was a slow process.

I would contact your endocrinologist about your current symptoms. You probably need to be on hydrocortisone. I would also try to taper the Entocort under the endo's supervision and to stay away from steroids. Your GI, of course, will have to use other meds to keep your Crohn's under control. Steroids should never be used as a maintenance meds anyway.

Good luck!!
__________________
Mom of M (20)
diagnosed with Crohn's Disease at 16
Juvenile Idiopathic Arthritis at 12
Juvenile Ankylosing Spondylitis at 16

Mom of S (23)
dx with JIA at 14
Ankylosing Spondylitis at 18
Reply

Crohn's Disease Forum » Your Story » Effects of doctors keeping me on Entocort wayy too long
Thread Tools


All times are GMT -5. The time now is 06:44 PM.
Copyright 2006-2017 Crohnsforum.com